Colorado, 2018

Tornado in Colorado, June 24, 2018

June 24, 2018 · NWS GJT · 1 event in 1 county or zone

A late morning thunderstorm produced a tornado on a mountain in northwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A late morning thunderstorm produced a tornado on a mountain in northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 4:03 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 4:03 AM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
503 AM MDT Sun Jun 24 2018

.SHORT TERM...(Today through Monday)
Issued at 214 AM MDT Sun Jun 24 2018

Overnight infrared satellite imagery shows low pressure moving
steadily south and east through Wyoming. Ahead of this system, a
cold front has helped to force and sustain shower activity
overnight in the northern and central Colorado mountains. Expect
this activity to continue over the Park, Gore, and central
Colorado mountains through the early morning hours as the front
settles southward. Short-term guidance is in good agreement
showing the axis of the 500mb trough passing through western
Colorado from 18-21z. This timeframe will feature the best
opportunity for some renewed shower and thunderstorm activity to
the north of I-70. As the trough axis passes east of the Divide by
0z, precipitation chances will rapidly decrease. Stronger winds in
the southern portions of western Colorado will diminish after 2z
as mixing ceases and the core of stronger winds aloft weakens and
moves east of the San Juans.

As has been advertised over the past few days, temperatures on
Sunday will be the coolest out of the next week due to the passage
of the cold front. Expect highs to run around 5-8 degrees below
normal. Clearing skies and some residual cooler air aloft will
result in cooler overnight lows on Sunday night into Monday as
well. Expect a mostly sunny, dry, and tranquil day on Monday as a
500mb ridge builds in from the west. Temperatures will rebound
back to, or just slightly above, seasonal averages for late June.

.LONG TERM...(Monday night through Saturday)
Issued at 214 AM MDT Sun Jun 24 2018

Tuesday through Friday will be dominated by dry and hot conditions
as a ridge of high pressure dominates the weather pattern. Tuesday
through Thursday look to be the hottest days this coming week as H7
temps rise to the 18C to 20C range, which equates to triple digits
for many lower central and southern valleys. Areas most likely to
reach or exceed triple digits are east-central to southeast Utah,
the Four Corners and west-central Colorado, which includes Moab and
Grand Junction. The ridge shifts eastward on Wednesday, which may
allow a little moisture to sneak in, resulting in isolated afternoon
thunderstorms over the high terrain. Confidence in this is low as it
will be hot and dry and model guidance has been backing off on this
solution with the GFS the only model really showing anything.
Leaning towards the drier ECMWF.

A trough of low pressure moves into the Pacific Northwest late in
the week, allowing the gradient to tighten, which may result in
breezier conditions Thursday and Friday. There is potential for more
critical fire weather conditions as this trough moves further inland
and tracks across the northern Rockies Friday and Saturday. The GFS
is the wettest model showing a more southerly track through the
northern half of our CWA, while the ECMWF and Canadian both keep
this trough further north across Wyoming, keeping all of eastern
Utah and western Colorado dry.  It should be noted that the GFS run
24 hours earlier also kept the more northern track, with a mostly
dry forecast.  Low confidence exists in how this low will track, so
will stick with dry and very warm conditions continuing through next
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 455 AM MDT Sun Jun 24 2018

VFR conditions will prevail over the next 24 hours. A trough aloft
and is associated surface cold front will continue moving through
the area today from NW to SE. This system in relatively dry so not
much precipitation is expected. Most areas on Sunday will see
mostly sunny skies with exception to northwest Colorado mountains
and surrounding valleys where scattered showers and isolated
thunderstorms will redevelop this afternoon and continue until
sunset. There will be less wind at most TAF sites except southwest
Colorado where the stronger winds will return by afternoon, with
gusts to 30 kts at times, mainly impacting KDRO. Occasional breezy
conditions will be experienced at remaining sites.

&&

.FIRE WEATHER...
Issued at 214 AM MDT Sun Jun 24 2018

Gusty winds and low humidity values will persist in far southwest
Colorado on today. A Red Flag Warning remains in effect for
Colorado zones 207 and 295 from this morning through early evening.
The area of low pressure responsible for the gusty winds will
move east by Monday, resulting in lower wind speeds for all of
eastern Utah and western Colorado. A dry and tranquil pattern is
in store for next week before stronger winds return by next
weekend.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for COZ207-295.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...MDA
AVIATION...CC
FIRE WEATHER...MAC
Hazardous weather outlook, Jun 23, 12:31 PM MST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
131 PM MDT Sat Jun 23 2018

COZ001>014-017>023-UTZ022>025-027>029-241945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
131 PM MDT Sat Jun 23 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Breezy winds and low relative humidity will continue producing
critical fire weather conditions for much of eastern Utah and
western Colorado today. A Red Flag Warning remains in effect until
9 PM MDT. In addition, isolated thunderstorms are possible over
the northern and central mountains from late morning through the
early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are expected again from late
Sunday morning through mid-evening across southwest Colorado. A
Red Flag Warning has been issued for southwest Colorado, including
Colorado fire zones 207 and 295. Scattered thunderstorms are
possible again all day Sunday over the northern and central
Colorado mountains.

Monday will be quiet with cooler temperatures, but the mercury
will be rising to well above normal levels at midweek and
critical fire weather conditions become possible once again
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 196 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Routt

When
June 24, 9:18 AM MST to 9:20 AM MST
Where
Routt County, 7.41 mi WSW of Clark to 7.26 mi WSW of Clark
Rating
EF0
Path length
0.35 mi
Path width
30 yd
Reported by
Public
Coordinates
40.678, -107.059

A relatively high-elevation tornado in the Routt National Forest was observed by numerous individuals in Routt County. The rotational winds reached the ground initially near the 8900 foot level. Although the rotational winds were on the ground for no more than a couple of minutes, the associated condensation funnel existed for about 10 minutes. A debris cloud which indicated wind rotation on the ground was observed by some eyewitnesses who photographed the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752783.